Colorado, 2011

Hail and Damaging Wind in Colorado, August 9, 2011

August 9, 2011 · NWS BOU · 4 events in 2 counties and zones

Severe thunderstorms produced large hail, up to hen egg size, and damaging winds to 70 mph across portions of Logan and Sedgwick Counties. Several windows were broken and trees were damaged by the combination of large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to hen egg size, and damaging winds to 70 mph across portions of Logan and Sedgwick Counties. Several windows were broken and trees were damaged by the combination of large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 9, 2:07 AM MST, 11 hours 51 minutes earlier.

Area forecast discussion, Aug 9, 2:07 AM MST, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
307 AM MDT TUE AUG 9 2011

.SHORT TERM...DECENT WNW FLOW ALOFT WILL BE OVER THE AREA THRU
TONIGHT.  INITIAL DATA SUGGESTED WK FNT WOULD REMAIN OVER THE FAR
NERN CORNER THRU THIS AFTN HOWEVER LATEST NAM AND HRRR KEEP FNT
FURTHER NORTH ACROSS SERN WY AND NE PANHANDLE.  IF THAT IS THE CASE
THEN BEST CHC FOR AFTN STORMS MAY STAY NORTH OF THE WY-CO-NE BORDER
INITIALLY. HOWEVER WITH CAPES FCST FM 1500-2000 J/KG OVER
LOGAN...PHILLIPS AND SEDGWICK COUNTIES WILL KEEP CHC POPS IN THOSE
AREAS WITH ONLY SLIGHT CHC ELSEWHERE.  FURTHER WEST CLOSER TO HE
FOOTHILLS A DRIER AIRMASS WILL BE IN PLACE WITH INVERTED V TYPE
SOUNDINGS.  THUS IF ANY CONVECTION DOES DVLP IT WILL BE RATHER HIGH
BASED AND HAVE THE POTENTIAL TO PRODUCE MICROBURST WINDS WITH LITTLE
RAINFALL.  IN THE MTNS WILL KEEP THE FCST DRY THRU TONIGHT.  HIGHS
TODAY SHOULD BE A FEW DEGREES WARMER THAN MON AND IF LOW LEVEL WINDS
BECOME MORE SSW AS HRRR SHOWS ALONG THE FRONT RANGE READINGS COULD
END UP IN THE UPPER 90S WITH LOWER TO MID 90S OVER THE PLAINS.

FOR TONIGHT A CDFNT WILL MOVE INTO NERN CO BY 00Z.  SHOULD SEE SOME
INCREASE IN TSTM ACTIVITY ALONG THE FNT EARLY THIS EVENING ALONG THE
CO-WY-NE BORDER IN CONJUNCTION WITH PLACEMENT OF UPPER LEVEL JET
WITH ONLY ISOLD-WDLY SCT ACTIVITY OVER THE REST OF NERN CO.  WITH
FAVORABLE SHEAR PROFILE MAY SEE A FEW SVR STORMS LATE THIS AFTN AND
EVENING OVER FAR NERN CO.

.LONG TERM...THE FLAT UPPER RIDGE STAYS SOUTH OF COLORADO WITH
WEST-NORTHWESTERLY FLOW ALOFT FOR THE CWA WEDNESDAY THROUGH THURSDAY
NIGHT.  THE SYNOPTIC SCALE ENERGY IS BENIGN THROUGH THE PERIODS.
BOTH MODELS HAVE AN EASTERLY COMPONENT TO THE BOUNDARY LAYER FLOW
WEDNESDAY AND WEDNESDAY EVENING.  THIS IS SUPPOSED TO BRING A COOL
DOWN.  NOT TO SURE ABOUT IT...CONSIDERING THAT A COUPLE DAYS
AGO...TODAY WAS SUPPOSED TO BE IN THE 80S.  WE'LL SEE.  THURSDAY
AND THURSDAY NIGHT LOOK TO HAVE DOWNSLOPING LOW LEVEL FLOW.  FOR
MOISTURE...THE NAM HAS MORE THAN THE GFS IN THE LOWER LEVELS
WEDNESDAY AND WEDNESDAY NIGHT.  THEY BOTH SHOW LIMITED MOISTURE ON
THURSDAY.  THE BOUNDARY LAYER DEW POINTS ON THE NAM KEEP 50S F
READINGS OVER THE PLAINS AND LOWER FOOTHILLS WEDNESDAY AND WEDNESDAY
NIGHT.  THE GFS HAS THESE READINGS OVER THE EASTERN BORDER AREAS
MAINLY ON WEDNESDAY.  ON THURSDAY AND THURSDAY NIGHT...DEW POINT
READINGS ARE IN THE 30S TO MID 40S F OVER ALL BUT THE FAR EAST.
LOWER 50S TO LOWER 60S ARE PROGGED THERE.  PRECIPITABLE WATER VALUES
ARE IN THE 0.60 TO 1.00 INCH RANGE WEDNESDAY AND WEDNESDAY
NIGHT...THEN 0.45 TO 0.65 INCH RANGE THURSDAY AND THURSDAY NIGHT.
THE FAR EAST HAS HIGHER NUMBERS.  THE NAM HAS SOME CAPE OVER THE
FOOTHILS AND IMMEDIATE PLAINS LATE DAY WEDNESDAY...THE GFS HAS IT
OVER THE EASTERN PLAINS.  THERE IS CAPE OVER ALL THE PLAINS LATE DAY
THURSDAY.  THE QPF FIELDS SHOW A TAD OF MEASURABLE RAINFALL OVER THE
PLAINS BOTH LATE DAY WEDNESDAY AND LATE DAY THURSDAY.  FOR POPS WILL
GO 10-20%S FOR THE PLAINS LATE DAY WEDNESDAY AND LATE DAY THURSDAY.
NOT SURE ABOUT THE SURGE...STRATUS AND STABILITY ISSUES FOR THE
PLAINS?  FOR TEMPERATURES...WEDNESDAY'S HIGHS ARE 2-5 C COOLER ON
THE GFS...BUT ON THE NAM...4-10 C COOLER THAN TODAY'S.  THURSDAY
READINGS WARM BACK UP TO ABOUT TODAY'S HIGHS.  FOR THE LATER DAYS
...FRIDAY THROUGH MONDAY...THE UPPER RIDGE BUILDS NORTHWARD INTO
CANADA.  THE CENTER OF IT STAYS SOUTH OF COLORADO.  THE FLOW ALOFT
IS ZONAL FRIDAY INTO SATURDAY...THEN SOUTHWESTERLY FOR THE REST OF
SATURDAY THROUGH MONDAY.  THE GFS SHOWS A RETURN OF THE SOUTHERLY
SUB-TROPICAL MOISTURE SATURDAY AND SUNDAY.  TEMPERATURES STAY AROUND
SEASONAL NORMALS.

&&

.AVIATION...SOME STRATUS WILL DEVELOP OVER THE PLAINS THIS MORNING
HOWEVER AT THIS TIME IT LOOKS LIKE IT SHOULD STAY WELL EAST OF THE
AIRPORT.  FOR THIS AFTN ANY TSTM DEVELOPMENT WILL BE HIGH BASED AND
RATHER ISOLATED WITH SOUNDINGS HAVING AN INVERTED V STRUCTURE.  THUS
COULD SEE SOME DRY MICROBURSTS WITH GUSTS UP TO 50 MPH POSSIBLE
BASED ON DECENT MID LVL FLOW.  FOR TONIGHT A CDFNT WILL MOVE ACROSS
THE AREA PROBABLY BEFORE MIDNIGHT WITH WINDS BECOMING NLY.  MAY SEE
A SLIGHT CHC OF STORMS WITH FNTL PASSAGE.  MEANWHILE SOUNDINGS SHOW
SOME POTENTIAL FOR STRATUS DEVELOPMENT AFTER 10Z THRU LATE MORNING
ON WED WITH IFR CEILINGS POSSIBLE.

&&

.HYDROLOGY..NO THREAT OF FLOODING THROUGH TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

RPK/RJK
Hazardous weather outlook, Aug 9, 9:46 AM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT TUE AUG 09 2011

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT TUE AUG 09 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE NORTHEAST CORNER
OF COLORADO INTO THE EVENING HOURS...WITH A SLIGHT CHANCE OF STORMS
ELSEWHERE ACROSS THE PLAINS. THE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS TO 50 MPH WITH ONLY LIGHT RAINFALL. HOWEVER...A FEW
STORMS COULD BECOME SEVERE EAST OF A STERLING TO AKRON LINE WITH
HAIL UP TO GOLFBALL SIZE...WIND GUSTS TO 70 MPH AND BRIEF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
MAINLY FOR THE WESTERN PLAINS AND FOOTHILLS WEDNESDAY...THEN FOR
MAINLY THE EASTERN PLAINS THURSDAY. FRIDAY LOOKS DRY ACROSS ALL THE
FORECAST AREA. ON SATURDAY THROUGH MONDAY...A RETURN OF MONSOONAL
MOISTURE IS EXPECTED WHICH WILL INCREASE CHANCES FOR LATE DAY
SHOWERS AND THUNDERSTORMS FOR ALL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OVER THE FAR
NORTHEAST PLAINS.

D-L/KRIEDERMAN

The radar

The Cheyenne radar (KCYS), 174 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
August 9, 1:58 PM MST
Where
Logan County, 8.43 mi NNW of Red Lion
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.980, -102.740

Thunderstorm Wind, Logan

When
August 9, 1:58 PM MST
Where
Logan County, 8.43 mi NNW of Red Lion
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.980, -102.740

Intense wind and large hail snapped tree branches and cracked windows.

Hail, Sedgwick

When
August 9, 2:26 PM MST
Where
Sedgwick County, 0.69 mi N of Julesburg Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.980, -102.320

Hail, Sedgwick

When
August 9, 2:41 PM MST
Where
Sedgwick County, 14.72 mi SE of Julesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.810, -102.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339307, 339310, 339308, 339309.